California, 2008

Flash Flooding in California, May 22, 2008

May 22, 2008 · NWS SGX · 3 events in 1 county or zone

Heavy rain from thunderstorms over portions of the Poomacha and Witch Creek Burn Areas caused flash flooding along several roads. It appears that this event was more of a typical flash flood event and less of a debris flow event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain from thunderstorms over portions of the Poomacha and Witch Creek Burn Areas caused flash flooding along several roads. It appears that this event was more of a typical flash flood event and less of a debris flow event. Other than minor road closures, no reports of serious damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 22, 8:15 AM PST, 4 hours 10 minutes earlier.

Area forecast discussion, May 22, 8:15 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 AM PDT THU MAY 22 2008

.SYNOPSIS...
COOL AND UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AS A
STRONG TROUGH OF LOW PRESSURE DEVELOPS OVER THE SOUTHWEST STATES.
THIS LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS OR
THUNDERSTORMS AT TIMES LATE THIS AFTERNOON THROUGH SUNDAY. THE
TROUGH OF LOW PRESSURE WILL BEGIN TO WEAKEN EARLY NEXT WEEK WITH
SLOW WARMING FOR INLAND AREAS AND A PERSISTENT DEEP MARINE LAYER
WEST OF THE MOUNTAINS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE MARINE LAYER DEPTH THIS MORNING BASED ON EARLY MORNING TOP
REPORTS WAS AROUND 4000 FEET. CLOUDS COVERED MUCH OF THE AREA FROM
THE MOUNTAINS WESTWARD TO THE COAST AND SOME REPORTS OF LIGHT
SHOWERS WERE RECEIVED ALREADY FROM THE APPLE VALLEY AREA AND FROM
NEAR PINE COVE. LIGHT SNOW WAS BEING REPORTED AT THE BIG BEAR CITY
AIRPORT. HAVE ALREADY ADJUSTED THE GRIDS FOR THIS AS WELL AS UPDATED
BOTH THE FIRE WEATHER FORECAST AND PUBLIC FORECAST TO REFLECT THE
EARLIER PRECIPITATION. WILL NEED TO UPDATE THE SPS SHORTLY.

UPPER LOW OVER THE GREAT BASIN THIS MORNING CONTINUES TO DRIFT
WESTWARD TOWARDS THE COAST AND IS EXPECTED TO BE SOMEWHERE OFF THE
NORTHERN OR CENTRAL CALIFORNIA COAST BY SUNDAY. FINAL POSITION OF
THE LOW DEPENDS ON THE MODELS AND IT IS POSSIBLE NONE OF THE MODELS
WILL BE CORRECT IN THE FINAL POSITION. THE 12Z NAM HAS THE LOW NEAR
POINT CONCEPTION BY MONDAY MORNING WHERE AS THE GFS KEEPS IT FURTHER
NORTH. THE GFS DOES SHOW THIS LOW MOVING INLAND AND NORTHEAST DURING
THE FIRST PART OF NEXT WEEK WITH RISING HEIGHTS OVER THE AREA.

THE LOW IS UNSEASONABLY COLD AND DEEP WHICH GIVEN THE SEASON SHOULD
FAVOR A LOT OF CONVECTION INCLUDING THUNDERSTORMS OVER THE
AREA...ESPECIALLY THE MOUNTAINS TO THE COAST...THROUGH THE WEEKEND.
SNOW LEVELS WILL BE LOW ENOUGH FOR SOME SNOW OVER THE HIGHER
ELEVATIONS OF THE MOUNTAINS THROUGH THE WEEKEND.

ONCE THE LOW STARTS MOVING INLAND AND NORTHEAST NEXT WEEK...EXPECT
HEIGHTS TO RISE WITH TEMPERATURES RETURNING TO MORE SEASONAL NORMALS.

NO FURTHER UPDATES ARE PLANNED AT THIS TIME.

&&

.AVIATION...
221530Z...A COLD FRONT MOVING INTO THE REGION FROM THE NORTHEAST
WILL PRODUCE SHOWERS FROM THE NORTHEAST TOWARD THE SOUTHWEST TODAY.
THE MARINE LAYER WILL BE DISRUPTED AND LOW CLOUDS WILL BECOME
VARIABLE IN THE COASTAL BASIN WITH CEILINGS BETWEEN 2500-35000 FEET.
IT WILL BE BREEZY IN THE MTNS AND DESERTS TODAY...BUT DECREASE THIS
EVE. COLD AIR WILL PRODUCE A FEW TSTORMS TONIGHT AND FRI MORNING
ACROSS THE REGION...THEN CHANCES FOR SHOWERS AND TSTORMS WILL
GRADUALLY DECREASE THROUGH SAT.

&&

.MARINE...
221530Z...THE SOUTH SWELL WILL DECREASE THROUGH FRIDAY BUT A LARGE
NORTHWEST WIND SWELL TODAY WILL BRING LARGE SURF TO MAINLY SAN DIEGO
COUNTY. SURF TODAY IS EXPECTED TO BE 4 TO 7 FEET WITH SETS TO 8 FEET
WITH A HIGH SURF ADVISORY TODAY THROUGH EARLY TONIGHT. THE SURF WILL
DECREASE TONIGHT THROUGH FRI. STRONG GUSTY WINDS IN THE OUTER WATERS
WILL DECREASE TODAY WITH THE SMALL CRAFT ADVISORY FOR WINDS
EXPIRING...BUT GUSTY NORTHWEST WINDS TO 20 KT ARE EXPECTED THROUGH
TONIGHT. THE WINDS AND LARGE SWELL HAVE CREATED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS TODAY FOR INNER AND OUTER WATERS. THE
SWELL WILL DECREASE TONIGHT. COLD UNSTABLE AIR WILL PRODUCE ISOLATED
TSTORMS OVER THE WATERS MAINLY TONIGHT AND FRI MORNING...AND THE
POSSIBILITY OF WATERSPOUTS...SEE LAXMWSSGX.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

     HIGH SURF ADVISORY UNTIL 1 AM PDT FRIDAY FOR
     ORANGE COUNTY COASTAL AREAS-
     SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX AND LAXSRFSGX.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PDT FRIDAY
     FOR THE INNER AND OUTER WATERS...LAXMWWSGX AND LAXCWFSGX.

     MARINE WEATHER STATEMENT FOR THUNDERSTORMS OVER THE COASTAL
     WATERS...LAXMWSSGX

     SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

PUBLIC/FIRE WEATHER...HORTON
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, May 22, 4:00 AM PST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT THU MAY 22 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-231200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
500 AM PDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

COOL AND UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AS A
STRONG TROUGH OF LOW PRESSURE DEVELOPS OVER THE SOUTHWEST STATES.
THIS LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS OR
THUNDERSTORMS AT TIMES LATE THIS AFTERNOOON THROUGH SUNDAY.

.DAY ONE... TODAY THROUGH TONIGHT.

* THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...
  ESPECIALLY OVER THE MOUNTAINS.

* SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FT IN THE SAN GORGONIO
  WILDERNESS AND ON MOUNT SAN JACINTO THIS AFTERNOON AND EVENING.

* HIGH SURF ADVISORY FOR
  ORANGE COUNTY COASTAL AREAS-
  SAN DIEGO COUNTY COASTAL AREAS.

* SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
  FOR THE INNER AND OUTER WATERS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

* THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY MORNING.

* SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FT IN THE SAN GORGONIO
  WILDERNESS AND ON MOUNT SAN JACINTO THROUGH SUNDAY MORNING.

* HIGH SURF ADVISORY UNTIL 1 AM PDT FRIDAY FOR
  ORANGE COUNTY COASTAL AREAS-
  SAN DIEGO COUNTY COASTAL AREAS.

* SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PDT FRIDAY FOR
  THE INNER AND OUTER WATERS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

In the hours before

Special weather statement, May 22, 8:15 AM PST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 AM PDT THU MAY 22 2008

CAZ042-043-048-050-055>058-060>062-230500-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
915 AM PDT THU MAY 22 2008

...COOL AND UNSETTLED WEATHER THROUGH MEMORIAL DAY WEEKEND...

A DEVELOPING LOW PRESSURE SYSTEM WILL BRING COOL AND UNSETTLED
WEATHER WITH A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY THROUGH
SUNDAY. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE OVER
THE MOUNTAINS. PEOPLE WITH OUTDOOR ACTIVITIES SHOULD EXPECT PERIODS
OF SHOWERS OR THUNDERSTORMS DURING THE HOLIDAY WEEKEND.
THUNDERSTORMS CONTAIN DEADLY LIGHTNING AND MAY PRODUCE BRIEF HEAVY
RAIN...GUSTY WINDS...AND SMALL HAIL. SNOW IS POSSIBLE ABOVE 7000
FEET IN THE SAN GORGONIO WILDERNESS AND ON MOUNT SAN JACINTO.
RAINFALL AMOUNTS WILL BE HIGHLY VARIABLE DUE TO THE SHOWERY NATURE
OF THE PRECIPITATION.

THE WEATHER WILL BE CONSIDERABLY COOLER THAN LAST WEEK WITH HIGH
TEMPERATURES RUNNING 10 TO 20 DEGREES BELOW SEASONAL AVERAGES.
INTERESTED PARTIES SHOULD STAY INFORMED ON THE LATEST FORECAST.

SCV/HORTON
Local storm report, May 22, 11:15 AM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1215 PM PDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             MURRIETA                33.56N 117.21W
05/22/2008  E0.75 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            DIME-SIZED HAIL. ONE HALF INCH RAIN.

&&

ML
Local storm report, May 22, 11:31 AM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1231 PM PDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      7 NNE MISSION VIEJO     33.71N 117.61W
05/22/2008                   ORANGE             CA   LAW ENFORCEMENT

            POSSIBLE DAMAGE TO A 2-STORY HOUSE FROM A MUDSLIDE OR
            DEBRIS FLOW ON MODJESKA CANYON RD.

&&

SCV
Local storm report, May 22, 11:34 AM PST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1234 PM PDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     FLASH FLOOD      PORTOLA HILLS           33.68N 117.63W
05/22/2008                   ORANGE             CA   LAW ENFORCEMENT

            LIVE OAK CANYON RD IS CLOSED DUE TO MULTIPLE FLASH
            FLOODS. ROADWAY IN UNDER 4 FEET OF WATER.

&&

SCV

The radar

The San Diego radar (KNKX), 38 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
May 22, 12:25 PM PST to 2:00 PM PST
Where
San Diego County, 1.29 mi WSW of Santa Ysabel to 0.72 mi SSE of Witch Creek
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.110, -116.699

Heavy rain from thunderstorms caused several areas of flash flooding in the Witch Creek Burn Area. Flash flooding was reported at Black Canyon Road and Sutherland Dam Road northeast of Ramona. Several other flash floods were reported along Highway 78 between Ramona and Santa Ysabel. Water spilled over a small dam at Ramona Canyon Resort and flooded the creek that runs alongside Highway 78. No serious damage was reported.

Flash Flood, San Diego

When
May 22, 1:26 PM PST to 1:45 PM PST
Where
San Diego County, 4.29 mi N of Rincon to 4.26 mi NNW of Pauma Vly
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
33.342, -116.954

Heavy rain from a thunderstorm over the Poomacha Burn Area caused flash flooding in the Pauma Valley. Highway 76 was temporarily closed due to the flash flooding. No reports of serious damage were received.

Flash Flood, San Diego

When
May 22, 1:38 PM PST to 2:00 PM PST
Where
San Diego County, 2.71 mi ESE of San Pasqual to 2.96 mi NNE of Ramona Arpt
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
33.071, -116.905

Heavy rain from a thunderstorm caused flash flooding in the Witch Creek Burn Area along Highway 78 near Weekend Villa Road. No damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105076, 105118, 105091.